Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 51, NWS Albuquerque, NM

December 23, 202013 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 23, 2020, 3:29 AM MST for 13 counties in New Mexico. It took effect at Dec 23, 2020, 10:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 3:29 AM MST (10:29 UTC)
In effect from
Dec 23, 2020, 10:00 AM MST
Expired
Dec 23, 2020, 4:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 30 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2830 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS75 KABQ 231029
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
329 AM MST Wed Dec 23 2020

NMZ201-204-206-207-219-221-222-227-230-231830-
/O.NEW.KABQ.WI.Y.0051.201223T1700Z-201223T2300Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-Union County-
329 AM MST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM MST
THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph, with occasional gusts to
  near 50 mph expected.

* WHERE...Northwest Plateau, Northwest Highlands, West Central 
  Mountains, West Central Highlands, Middle Rio Grande Valley 
  including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood, Estancia Valley, Johnson and 
  Bartlett Mesas Including Raton Pass and Union County.

* WHEN...From 10 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds on area roadways will create difficult driving
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-231830-
/O.EXT.KABQ.WI.Y.0050.000000T0000Z-201223T2300Z/
Central Highlands-
329 AM MST Wed Dec 23 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...West to northwest winds 25 to 35 mph with occasional
  gusts up to 55 mph expected.

* WHERE...Central Highlands.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways such as U.S. 285 through Clines 
  Corners to Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ212>215-226-229-232>234-239-231300-
/O.CON.KABQ.WI.Y.0050.000000T0000Z-201223T1300Z/
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-South Central Mountains-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-
329 AM MST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS
MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Glorieta Mesa Including Glorieta Pass, Northeast 
  Highlands, Sangre de Cristo Mountains, Quay County, Eastern San 
  Miguel County, and Guadalupe County.

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways such as U.S. 84 from Romeroville to
  Interstate 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
914 
WWUS75 KABQ 231357
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
657 AM MST Wed Dec 23 2020

NMZ223-232300-
/O.CON.KABQ.WI.Y.0050.000000T0000Z-201223T2300Z/
Central Highlands-
657 AM MST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WHAT...West to northwest winds 25 to 35 mph with occasional 
  gusts up to 55 mph expected.

* WHERE...Central Highlands.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects.

* ADDITIONAL DETAILS...Strong crosswinds can be expected on 
  north to south oriented highways such as U.S. 285 through 
  Clines Corners to Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ201-204-206-207-219-221-222-227-230-232300-
/O.CON.KABQ.WI.Y.0051.201223T1700Z-201223T2300Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-Union County-
657 AM MST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph, with occasional gusts to 
  near 50 mph expected.

* WHERE...Northwest Plateau, Northwest Highlands, West Central 
  Mountains, West Central Highlands, Middle Rio Grande Valley 
  including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood, Estancia Valley, Johnson and 
  Bartlett Mesas Including Raton Pass and Union County.

* WHEN...From 10 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Strong crosswinds on area roadways will create difficult 
  driving conditions, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
886 
WWUS75 KABQ 232244
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
344 PM MST Wed Dec 23 2020

NMZ201-204-206-207-219-221-222-227-230-232345-
/O.EXP.KABQ.WI.Y.0051.000000T0000Z-201223T2300Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-Union County-
344 PM MST Wed Dec 23 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Breezy conditions will continue into the early evening hours,
however, winds are expected to remain below advisory criteria.
Therefore, the Wind Advisory will be allowed to expire.

$$

NMZ223-232345-
/O.EXP.KABQ.WI.Y.0050.000000T0000Z-201223T2300Z/
Central Highlands-
344 PM MST Wed Dec 23 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Breezy conditions will continue into the early evening hours,
however, winds are expected to remain below advisory criteria.
Therefore, the Wind Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:18 AM MST, 11 minutes earlier.

Area forecast discussion, Dec 23, 3:18 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 AM MST Wed Dec 23 2020

.SYNOPSIS...
Breezy to windy conditions will persist across portions of northern
and central New Mexico this afternoon. Temperatures will fall
today behind a potent cold front, with some locales reaching 10 to
27 degrees cooler than the previous day's readings. Light snowfall is
possible over the northern mountains, but very little accumulation is
expected. Temperatures will rebound starting Thursday, with dry
conditions prevailing. Another round of breezy winds are expected
over the weekend. Chances for widespread precipitation increase early
next week as a Pacific storm system descends into the state.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
A potent upper level trough will eject out of the Rockies today and
push a strong cold front across the area. Strong winds aloft
rounding the base of the trough will move over New Mexico and result
in blustery conditions. A Wind Advisory remains in effect through
6AM MST, but will extended the central highlands through 4PM.
Will also add Union Co. beginning at 10AM MST for strong winds
behind the backdoor segment of the cold front and also add the
northwest flow favored areas from Farmington southeast through
Albuquerque to Moriarty. Strong cold air advection behind the front
will result in highs 15-25 degrees less than yesterday's and
generally 5-15 degrees below normal. This airmass will also be
extremely dry, with PWATs forecast to dip below 0.10" today and
negative dewpoint temperatures making an appearance. Winds will
gradually decouple after sunset and tonight will be one of the
coldest, if not the coldest, so far this winter season for a number
of locales including Albuquerque.

An upper level ridge will pump-up over the Desert Southwest and
Great Basin Thursday and begin creeping east toward New Mexico,
bringing warmer temperatures but still below normal most areas.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
Amplified ridging will build over the Desert Southwest on Thursday,
allowing northwest flow aloft and rising pressure heights to warm
temperatures. Conditions will remain dry until a weak system moves in
off the coast of SoCal Thursday night. Models have been moderately
consistent with depicting a moisture-starved low entering the region
Friday, but a shower or two across the western portions of northern
and central NM is possible. The system's trajectory remains up for
debate across the suite of models and as such, have placed slight
chance PoPs across the west, especially across the high terrain.

With the ejection of the weak H5 low, strengthening zonal flow sets
up across the state over the weekend. A leeside sfc low will deepen,
allowing breezy to windy conditions to prevail along and east of the
central mountain chain. Meanwhile, a potent storm system begins to
track inland off the PacNW coast. Model consensus is still lacking on
this system's evolution. Currently the ECMWF and CMC are in more
agreement in regard to its timing, with the GFS lagging behind. What
is consistent model-wide is a system rich in moisture, as it progs
east across the Land of Enchantment. This would potentially bring
widespread precipitation Monday through Wednesday along with colder
temperatures.

11/12

&&

.FIRE WEATHER...
Very windy conditions are forecast today as a strong cold front
races east across the state and brings a much colder and
drier airmass. Vent rates will be good to excellent today, but will
be mostly poor Thursday into Friday as an upper level ridge moves
east across the region. A weak upper level low will move east across
the state late Friday, brining some moisture but very little in the
way of wetting precipitation. Moderate westerly flow and a warming
trend will prevail over the weekend, with temperatures rising above
normal areawide by Sunday. An upper level low and associated cold
front will impact the area between Monday and Wednesday of next
week, but the timing and extent of wetting precipitation is of low
forecast confidence at this time given notable 00Z model solution
spread.

11

&&

.AVIATION...
06Z TAF CYCLE
Westerly to southwesterly winds remain at most terminals this
evening, with a few tricky spots in western and central valley
locales to include KABQ. Winds did decouple for over an hour at KABQ
out of the ESE before returning to the WSW this past hour. This
back and forth at KABQ will remain tricky to forecast through the
night. LLWS will be of particular concern through the overnight,
especially at KABQ as much strong westerlies lay just off the deck
over much of the forecast area. Stronger NW winds arrive through
western and central NM Wednesday through the morning with strong
northerly winds dropping southward across the eastern plains. Peak
gusts of 25-40kts will be possible Wednesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  34   6  36   9 /   0   0   0   0
Dulce...........................  31  -1  34   5 /   5   0   0   0
Cuba............................  31   2  32  10 /   5   0   0   0
Gallup..........................  34  -2  42   5 /   0   0   0   0
El Morro........................  33   3  42   8 /   0   0   0   0
Grants..........................  37   2  41   7 /   0   0   0   0
Quemado.........................  36   7  43  17 /   0   0   0   0
Magdalena.......................  39  15  43  22 /   0   0   0   0
Datil...........................  35  13  43  20 /   0   0   0   0
Reserve.........................  44   6  52  18 /   0   0   0   0
Glenwood........................  52  19  54  28 /   0   0   0   0
Chama...........................  27  -3  32   9 /  10   5   0   0
Los Alamos......................  31  13  35  21 /  10   5   0   0
Pecos...........................  32  12  39  24 /   5  10   0   0
Cerro/Questa....................  25   3  32  12 /  10  10   0   0
Red River.......................  19   0  32  13 /  20  10   0   0
Angel Fire......................  20 -17  33 -11 /  10  10   0   0
Taos............................  28  -4  33   6 /  10   5   0   0
Mora............................  28   7  41  19 /  10  10   0   0
Espanola........................  32   8  37  17 /  10   0   0   0
Santa Fe........................  31  11  36  20 /  10   0   0   0
Santa Fe Airport................  32   7  38  15 /   5   0   0   0
Albuquerque Foothills...........  37  18  40  22 /   0   0   0   0
Albuquerque Heights.............  39  17  41  19 /   0   0   0   0
Albuquerque Valley..............  41  11  43  17 /   0   0   0   0
Albuquerque West Mesa...........  38  16  41  20 /   0   0   0   0
Belen...........................  44  10  43  16 /   0   0   0   0
Bernalillo......................  38  13  41  18 /   0   0   0   0
Bosque Farms....................  42   9  43  15 /   0   0   0   0
Corrales........................  39  13  41  18 /   0   0   0   0
Los Lunas.......................  43   9  43  15 /   0   0   0   0
Placitas........................  35  16  38  21 /   0   0   0   0
Rio Rancho......................  38  15  40  21 /   0   0   0   0
Socorro.........................  46  14  45  20 /   0   0   0   0
Sandia Park/Cedar Crest.........  31  16  36  23 /   5   0   0   0
Tijeras.........................  32  14  37  21 /   0   0   0   0
Edgewood........................  32  11  38  18 /   0   0   0   0
Moriarty/Estancia...............  34   4  39   9 /   0   0   0   0
Clines Corners..................  30   6  37  17 /   0   0   0   0
Mountainair.....................  33  12  39  20 /   0   0   0   0
Gran Quivira....................  33  12  40  19 /   0   0   0   0
Carrizozo.......................  41  14  44  23 /   0   0   0   0
Ruidoso.........................  37  18  41  25 /   0   0   0   0
Capulin.........................  30   6  41  19 /   5   0   0   0
Raton...........................  36  -2  46  13 /  10  10   0   0
Springer........................  35   1  47  12 /  10  10   0   0
Las Vegas.......................  34   4  44  20 /   5   0   0   0
Clayton.........................  36  14  49  26 /   0   0   0   0
Roy.............................  36  12  48  19 /   5   0   0   0
Conchas.........................  42  12  51  18 /   5   0   0   0
Santa Rosa......................  43  13  50  19 /   5   0   0   0
Tucumcari.......................  43  14  53  19 /   0   0   0   0
Clovis..........................  44  16  51  22 /   0   0   0   0
Portales........................  46  14  52  20 /   0   0   0   0
Fort Sumner.....................  46  16  53  20 /   0   0   0   0
Roswell.........................  56  13  54  19 /   0   0   0   0
Picacho.........................  49  16  51  25 /   0   0   0   0
Elk.............................  50  15  50  24 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 4 PM MST this afternoon
for the following zones... NMZ201-204-206-207-219-221-222-227-230.

Wind Advisory until 6 AM MST early this morning for the following
zones... NMZ212>215-226-229-232>234-239.

Wind Advisory until 4 PM MST this afternoon for the following
zones... NMZ223.

&&

11/12
Hazardous weather outlook, Dec 22, 8:49 AM MST, 18 hours 40 minutes before
Hazardous Weather Outlook...UPDATE
National Weather Service Albuquerque NM
849 AM MST Tue Dec 22 2020

NMZ201>241-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
849 AM MST Tue Dec 22 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

West winds sustained at 25 to 35 mph with gusts up to 50 mph are
expected this afternoon and through the nighttime hours along the
central mountain chain and into portions of the eastern plains.
There may be 2-3 hours of critical fire weather conditions over the
East Central Plains this afternoon. In addition, spotty light snow
may develop over the peaks of the San Juan/Tusas and Sangre de
Cristo mountains tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will be significantly colder Wednesday and will be in
conjunction with gusty northwest to west winds. Winds are expected
to diminish later in the day on Wednesday. Light snow may continue
over the peaks of the San Juan/Tusas and Sangre de Cristo mountains
tonight Wednesday and spread into the Raton Pass area. However,
any snow accumulations are expected to be meager.

Strong westerly winds are possible again Saturday and Sunday.
A wetter storm system may approach New Mexico on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind speeds, snowfall and any
associated impacts through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.